Sudden cessation of RLS/endless sleep

Just wondering does anyone else experience this.

It happened first and most dramatically when I was withdrawing from pramipexole last summer. After about a month of virtually no sleep at night my body seemed to just shut down. All urge-to-move symptoms stopped and I just slept for nearly four days. It sounds like it should have been bliss but actually it was quite frightening at the time as I couldn't wake up at all.

Since then it has happened maybe three or four more times - though not for as long as the first time. Without warning RLS symptoms will diminish dramatically and I find it almost impossible to get out of bed. I will then sleep for between 30 and 40 hours with short periods of waking up. I am never awake for more than an hour or two. I am absolutely shattered the whole time. Then the legs start up again and I am back to my version of normal.

I am typically an active person. I don't like staying in bed. Prior to coming off pramipexole I never went for a rest in the daytime and tended to get up at around 7.30 am every day - even at weekends. It is very disconcerting and I am worried about the implications as I am hoping to start working in October.

21 Replies
oldestnewest

Its not something i have ever heard of when withdrawing from any DA. I really dont know why suddenly RLS symptoms would stop and you would sleep for hours and hours. If no one has an answer for you on here, email Dr. B and see if he has any idea on whats going on.

1 like
Reply

Sounds a bit like you are hitting exhaustion. I was walking in my garden a couple of weeks ago absolutely knackered but wired when all of a sudden all my aches and pains dulled and I went in, went to bed and slept for 2 days.

I wasn't withdrawing but do have ME which is extremely exhausting and little drains me. I think our bodies, (and minds) can only take so much and then shut down.

There could be other things at play - I would seek medical advice, if nothing else to reassure yourself.

Take care.

3 likes
Reply

I have to agree with you raffs, think maybe seeing a doctor would be a good idea.

Reply

It's not often I'm right but I'm right again :)

Always better to be safe than sorry.

Reply

Thanks so much, Elisse and Raffs, for your replies. What you describe, Raffs, - going to bed for two days - sounds very similar to what I get. Hope I don't have ME. I'm not convinced there is much to be gained by going to the doctor. Am pretty sure it's connected with my RLS and the ongoing battle with insomnia that I wage since coming off pramipexole over a year ago. I will monitor it more closely and keep an eye on what meds I am taking and what has been going on in the lead up to an episode and see if I can establish a pattern. As I said, it is very discombobulating when it happens and I was just wondering if it was one of those things that others experience - a 'to-be-expected' symptom.

Thanks again.

Reply

whats ME

Reply

myalgic encephalomyelitis it affects different functions of the body and can cause a range of symptoms, most commonly exhaustion and pain.

1 like
Reply

hi involuntary dancer - you are a wealth of knowledge - Jan

1 like
Reply

Very interesting. I have had a similar experience that the D,.'s can't explain. I have had 3 relatively minor surgeries over the last several years, and each time my RLS stopped completely for 3 to 4 days starting with recovery from the anesthesia.. Thinking having them put me to sleep each night :-)

How long did it take you to complete the withdrawal?

1 like
Reply

Again with the droll comments! It is reassuring to hear of something similar happening to someone else.

I hardly like to to tell you about my withdrawal experiences, Billdel, because they went on and on and I know you are just at the beginning of yours. I was on a high dose of pramipexole (1.5+ mg per day) which my doctors and I had allowed to creep up over the course of a decade. I think things may have been worsened also by my having low serum ferritin levels.

The important thing is that it is in the past now and I am very glad to be off pramipexole. I have only heard of one other person who took as long as I did to achieve normality after withdrawing from a dopamine agonist and I'm sure you will be much more like the typical two weeks or so after the last dose.

1 like
Reply

Boy, I hope your right, but even another week seems like forever. I was on 1 gm 3 times a day almost from the beginning, which I don't even remember when it was. As it began to get into my shoulders, I got up to 1 mg 4 times a day. That is when I started investigating the situation and found out about Augmentation and decided to kick it. I didn't really have a lot of trouble up to that point, so this fun time I am having now is really overwhelming. But no way I'm going back. Thanks for the encouragement and good information. Been really helpful. Bill

2 likes
Reply

Wow, Bill, that was a high dose you were on. You are definitely doing the right thing coming off it but for sure it is a miserable process. I really do think it was the most difficult thing I ever did. As I said in another post, I think it is exactly the same as being tortured. I used to wonder (occasionally, you understand, not all the time) whether I would be able to withstand the effects of torture but thanks to pramipexole I now know that I could ...

I hope that maybe, maybe you had a better night last night. Or are able to have a lie down this afternoon. It is a miserable damp day here in Dublin

1 like
Reply

It was and I was not really aware of how high it was. Good reason to get a good RLS Specialist if possible, to try and weather the storm. Was on the move all day yesterday including hitting tennis for an hour or so with a friend. So busy, I didn't have any problems, but was dreading last night. Well, curiously, no RLS but was so tight I couldn't sleep. May regret it tonight! So far so good today. Spoke to a friend who is a Pharmacist about Oxycontin and the amount of time to get the pramip. out of your system. Showed me how to figure it and concluded for me it is 60 hours. He was very cautious about using Oxycontin., concerned about its addictive traits. Curiously, are you in Ireland, or Ohio :-).

Reply

Ireland

Reply

Very Cool. Was afraid you were going to say Ohio.

1 like
Reply

you lucky thing my grandparents were from there - always wanted to visit

Reply

Thanks, Janet, We do nothing but moan about things here but actually I do really Ireland. I hope you make it over some day.

Reply

with these health problems anf sleep apnoea i fear its a bit late for me but i just want to tell you that you have helped me the most on this forum so thank you from the bottom of my heart and on Saturdayi am having an iron infusion. My ferritin last time a year ago was 70 and now 26 so with what ive learned I stuck to what ive learned and told my doc it has to be 100 soooo she offered the infusion - thank god for this forum and all you amazing people. i cut and paste all im learning and you people have taken away all the trauma i was feeling about the RLS love Jan

2 likes
Reply

Thank you for your lovely words, Jan. That really means a lot. When I found this forum it was like stepping out of a dark tunnel into a bright place. I hope your iron infusion goes well. For some people it took a few weeks before they really felt the benefit of the iron but hopefully it will work quickly for you.

1 like
Reply

i completely agree

Reply

Hi Jan, this is Casino goer, I have my Ferritin levels checked often. They say my ferritin levels are high and yet I still get rls and have had it for about 30 years. I have been on just about every medication they could give me. I am trying to get off the pramepexole. I have been on it for years. Anyway, the ferritin levels that they said were such an important indicator for rls seems not to be, since my levels are high and I still get rls and it is severe.

Reply

You may also like...